Oklahoma, 2009

Hail in Oklahoma, June 8, 2009

June 8, 2009 · NWS TSA · 2 events in 2 counties and zones

A few severe thunderstorms were scattered across northeastern Oklahoma during the early morning hours of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms were scattered across northeastern Oklahoma during the early morning hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 7, 10:41 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 7, 10:41 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1141 PM CDT SUN JUN 7 2009

...AVIATION...

.DISCUSSION...
SCT TSRA CONTINUING TO DEVELOP ACROSS NW OK...AND AS PROGGED BY
THE NAM...IS EXPECTED TO MOVE INTO NE OK AND INTO NW AR DURG THE
MRNG HRS. WILL CARRY A VCTS MENTION AT TUL/RVS/FYV/XNA DUE TO SCT
NATURE OF CONVECTION. TERMINALS SHUD REMAIN S OF THE APPROACHING
FNTL BNDRY UNTIL 00Z...WHEN WINDS WILL BEGIN TO BACK TO AN E TO SE
DIRN. VFR CONDS SHUD PREVAIL...UNLESS A STORM MOVES OVER THE
AFOREMENTIONED AIRPORTS. ADDITIONAL SCT TSRA DEVELOPMENT PSBL AFT
00Z TMRW...BUT THINKING THAT BEST CHC WILL BE AFT 06Z SO WILL
LEAVE OUT MENTION FOR NOW EXCEPT AT TUL/RVS.

AS A SOMEWHAT SIDE NOTE...HEAT BURST CONDITIONS ARE OCCURRING TO
THE WNW OF MLC...AND ATTM...WE EXPECT THE RESULTANT RAPID INCREASE
IN WINDS TO STAY TO THE N OF MLC...ALTHOUGH IT WILL BE VERY CLOSE.
WILL NOT INCLUDE THIS IN THE TAF DUE TO THIS EXPECTATION.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....12
AVIATION...22
Hazardous weather outlook, Jun 7, 4:20 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
520 PM CDT SUN JUN 7 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
520 PM CDT SUN JUN 7 2009

...SLIGHT CHANCE OF SEVERE WEATHER IN NORTHEAST OKLAHOMA TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...LATE EVENING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG A DRYLINE
ACROSS NORTHWEST OKLAHOMA LATE THIS AFTERNOON. THERE IS A SMALL
CHANCE THAT THESE STORMS WILL MAINTAIN THEIR INTENSITY AND REACH
PARTS OF NORTHEAST OKLAHOMA BY LATE THIS EVENING. A FEW HIGH BASED
THUNDERSTORMS MAY ALSO DEVELOP LATE TONIGHT ACROSS PARTS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SEVERE WEATHER WILL NOT
BE LIKELY WITH THESE STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF NORTHEAST OKLAHOMA
FOR A FEW HOURS FROM LATE THIS EVENING INTO VERY EARLY MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH
OF THE UPCOMING WEEK AS A FRONTAL BOUNDARY MOVES INTO THE REGION
MONDAY AND REMAINS IN THE VICINITY. WITH A MODERATELY UNSTABLE
AIRMASS IN PLACE ACROSS THE REGION...ANY THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL AND
STRONG GUSTY WINDS WILL BE THE CONCERN. WHILE MOST OF THE
THUNDERSTORM ACTIVITY IS EXPECTED TO BE DIURNALLY DRIVEN...A
THUNDERSTORM COMPLEX MAY DEVELOP ACROSS THE AREA MONDAY NIGHT AND
AGAIN ON WEDNESDAY NIGHT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD PLAN FOR AT LEAST
THE POSSIBILITY OF A SEVERE WEATHER IN THE COMING DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 7, 10:33 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1133 PM CDT SUN JUN 7 2009

OKZ065-066-071-073-080530-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-PITTSBURG OK-
1133 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OKMULGEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH AND PITTSBURG

1133 PM CDT...DOPPLER RADAR INDICATED A LINE OF DECAYING
THUNDERSTORMS EXTENDING FROM 3 MILES NORTHWEST OF CASTLE TO 5 MILES
WEST OF ARPELAR...MOVING EAST AT 40 MPH. THESE DECAYING
THUNDERSTORMS HAVE PRODUCED HEAT BURST CONDITIONS ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL OKLAHOMA...INCLUDING RAPID TEMPERATURE
RISES OF 5 TO 15 DEGREES AND GUSTY WINDS.

THESE DECAYING STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH AS THEY EFFECT AREAS FROM OKEMAH TO OKMULGEE...EUFAULA...AND
MCALESTER THROUGH 1230 AM.

LAT...LON 3578 9579 3486 9554 3482 9610 3505 9609
      3516 9599 3529 9599 3529 9642 3534 9645
      3545 9644 3542 9651 3553 9658
TIME...MOT...LOC 0433Z 253DEG 37KT 3551 9637 3495 9600

The radar

The Vance AFB radar (KVNX), 114 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pawnee

When
June 8, 12:15 AM CST
Where
Pawnee County, 8 mi WNW of Pawnee
Measured
0.75 in hail
Reported by
Public
Coordinates
36.374, -96.933

Hail, Tulsa

When
June 8, 5:25 AM CST
Where
Tulsa County, 11 mi SSE of Tulsa
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.003, -95.875

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183645, 183644.